Thunderstorm Wind, Duplin
- When
- February 22, 3:50 PM EST
- Where
- Duplin County, Albertson
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.750, -77.417
Law enforcement reported trees and power lines down.
8 thunderstorm wind, 1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Feb 22, 3:47 PM EST, 3 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
300 PM EST SAT FEB 22 2003
***18Z MHX RAOB AVAILABLE***
SVR THREAT STILL A GOOD BET FOR CWA THIS EVE WITH REMNANTS OF SQUALL
LINE MOVING ACROSS AREA MAINLY 21-01Z. TORNADO WATCH 23 ISSUED FOR
ALL OF ERN NC TO REPLACE WW 19. 18Z MHX RAOB INDICATES 50 KTS
AT 925 MB AND ABOVE AND STILL CONCERN OF CONVECTION STRENGTHENING AS
IT MOVES INTO COASTAL PLAINS.
GRADIENT WINDS STRONG BEHIND LINE PER OBS IN AL/GA AND ALL MODELS
SHOWING 20-30 MPH WINDS INLAND TONIGHT WITH 25-40 COAST. WILL EXTEND
WIND ADVSRY FOR S COAST THRU TONIGHT AND CONT HIGH WIND WARNING FOR
OUTER BANKS. SOME CONCERN FOR COASTAL FLOOD THREAT BUT THINK WINDS
WILL BE VEERING ENOUGH TO PREVENT LONG DURATION FETCH. WILL CONTINUE
TO MENTION MINOR BEACH EROSION/SOUND FLOODING IN MWS.
MODELS IN GOOD AGREEMENT ON REST OF FCST PERIOD AND FOLLOWED
COMPROMISE SOLUTION. DRY AND MILD SUN AND MON...DRY COLD FRONT MON
NIGHT...THEN WEDGE SET UP TUE AND INCREASING CHC OF PCPN WED-FRI.
MARINE: GALE FORCE WINDS ARE DEVELOPING OVER THE COASTAL WATERS.
EXPECT WINDS TO CONTINUE TO INCREASE TO STRONG GALE FORCE OVER
SOUNDS...FROM N OF SURF CITY TO S OF CAPE LOOKOUT...AND FROM N OF
OREGON INLET. WILL PARTIALLY GO WITH GFS AND RAISE STORM WARNING
FROM CAPE LOOKOUT TO S OF OREGON INLET TONIGHT. GALES WILL CONTINUE
ON SUNDAY FOR ALL COASTAL WATERS AND SOUNDS. THIS IS AN ONSHORE FLOW
AT CAPE HATTERAS AND ALONG BOGUE BANKS. WITH SEAS BUILDING TO 12 TO
16 FEET...WE SHOULD SEE SOME BEACH EROSION IN THESE AREAS...
ESPECIALLY NEAR THE LATE EVENING HIGH TIDE. MINOR SOUNDSIDE
FLOODING THREAT FOR AREAS SOUTH OF OREGON INLET. A STRONG SQUALL
LINE WILL ALSO BRING STRONG TSTMS TO ALL WATERS...WITH LOCALLY
HIGHER WINDS AND SEAS THIS EVENING. WINDS AND SEAS EXPECTED TO
DECREASE TO SCA CONDITIONS SUNDAY NIGHT. A COLD FRONT WILL MOVE
THROUGH THE COASTAL WATERS MONDAY NIGHT...WITH WINDS AND SEAS
SUBSIDING TUE WED. ANOTHER AREA OF LOW PRESS WILL APPROACH LATE WED
INTO THU...TIGHTENING THE GRADIENT AND INCREASING WINDS AND SEAS WED
NIGHT AND THU.
.MHX...STORM WARNING CAPE LOOKOUT TO S OF OREGON INLET.
... GALE WARNING REMAINDER OF COASTAL WATERS AND SOUNDS...
...WIND ADVISORY TONIGHT FOR S COAST.
...HIGH WIND WARNING TONIGHT FOR OUTER BANKS.
JBM/RPNCZ029-044>047-079>081-090>095-098-103-221200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 412 AM EST SAT FEB 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY DENSE FOG EARLY THIS MORNING. THUNDERSTORMS EXPECTED TO DEVELOP IN THE AFTERNOON AND CONTINUE INTO THE EVENING. SOME STORMS MAY CONTAIN STRONG AND DAMAGING WINDS. AN ISOLATED TORNADO IS ALSO POSSIBLE. STRONG NON-THUNDERSTORM WINDS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND CONTINUE INTO EARLY SUNDAY...ESPECIALLY ALONG THE CRYSTAL COAST AND OUTER BANKS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION NOT EXPECTED. WS
NCZ029-044>047-079>081-090>095-098-103-104-221915- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 1231 PM EST SAT FEB 22 2003 ...TORNADO WATCH IN EFFECT FOR THE COASTAL PLAINS UNTIL 4 PM... ...MODERATE RISK OF SEVERE THUNDERSTORMS FOR ALL OF EASTERN NORTH CAROLINA THIS AFTERNOON AND EVENING... ...HIGH WIND WARNING OUTER BANKS TONIGHT... ...WIND ADVISORY SOUTH COAST THIS AFTERNOON... A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE INTO THE COASTAL PLAINS BY 4 PM THIS AFTERNOON...THEN MOVE ACROSS THE REST OF EASTERN NORTH CAROLINA BETWEEN 4 AND 8 PM. WIND GUSTS TO 70 MPH WILL BE POSSIBLE WITH THESE STORMS ALONG WITH ISOLATED TORNADOS. PEOPLE IN EASTERN NORTH CAROLINA SHOULD BE PREPARED TO TAKE SHELTER IF THREATENING WEATHER APPROACHES THIS AFTERNOON AND EARLY EVENING. STRONG WINDS WILL AFFECT COASTAL SECTIONS IN ADVANCE OF THE STORMS...WITH SOUTHWEST WINDS OF 25 TO 35 MPH EXPECTED THIS AFTERNOON...INCREASING TO 30 TO 40 MPH OVER THE OUTER BANKS THIS EVENING. JBM
The Morehead City radar (KMHX), 49 km away, was scanning. The volume nearest the first event began at 20:51 UTC.
8 thunderstorm wind, 1 tornado. Local standard time, as filed.
Law enforcement reported trees and power lines down.
Public reported 60 mph wind gust.
Media reported tree limbs snapping.
Law enforcement reported trees blown down.
Local paper reported a roof was blown off of a house.
Law enforcement reported a metal shed was blown off the foundation onto a truck.
Local media reported trees down along Highway 17.
Public report of brief tornado touchdown with minor damage reported at Chico's Used Tire Store on highway 24.
Law enforcement reported numerous trees down along highway 70 in the James City area. One tree fell on a patrol car in James City.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2003Every state in 2003This day in weather historyThe tornado archive for North Carolina, 2003Warnings in North Carolina, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5343334, 5343976, 5343977, 5342221, 5342222, 5342223, 5342224, 5342225, 5342226.